Progression of hydroxychloroquine retinopathy after discontinuation of therapy

Case report

L. C. Wei, S. N. Chen, C. L. Ho, Y. H. Kuo, J. D. Ho

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Chloroquine and its derivative, hydroxychloroquine sulfate, have been used in treating malaria, dermatitides of systemic lupus erythematosus and rheumatoid arthritis. Hydroxychloroquine retinopathy is uncommon in Taiwan. Here we report a patient with hydroxychloroquine retinopathy which progressed even after discontinuation of hydroxychloroquine. A 42-year-old woman had systemic lupus erythematosus for twenty years. She had been treated with 200 to 400 mg of hydroxychloroquine per day (4 to 8 mg/kg of body weight/day) with a cumulative dose of 657 g. After bull's-eye maculopathy was found, hydroxychloroquine was discontinued. Her medical history revealed no chloroquine administration and no other systemic disease. Five years after cessation of the therapy, her visual acuity and visual fields continued to deteriorate. Ophthalmoscopic examination revealed the hydroxychloroquine retinopathy had advanced. To the best of our knowledge, the progression of hydroxychloroquine retinopathy after discontinuation of medications is a rare phenomenon. Regular ophthalmologic examinations should be performed for patients on hydroxychloroquine regimens because there is no satisfactory treatment for hydroxychloroquine retinal toxicity. Ophthalmologists, dermatologists and rheumatologists should monitor for ocular toxicity of hydroxychloroquine carefully.

Original languageEnglish
Pages (from-to)329-334
Number of pages6
JournalChang Gung Medical Journal
Volume24
Issue number5
Publication statusPublished - 2001
Externally publishedYes

Fingerprint

Hydroxychloroquine
Therapeutics
Chloroquine
Systemic Lupus Erythematosus
Dermatitis
Visual Fields
Taiwan
Malaria
Visual Acuity
Rheumatoid Arthritis

Keywords

  • Hydroxychloroquine
  • Ocular side effect
  • Systemic lupus erythematosus

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Progression of hydroxychloroquine retinopathy after discontinuation of therapy : Case report. / Wei, L. C.; Chen, S. N.; Ho, C. L.; Kuo, Y. H.; Ho, J. D.

In: Chang Gung Medical Journal, Vol. 24, No. 5, 2001, p. 329-334.

Research output: Contribution to journalArticle

Wei, L. C. ; Chen, S. N. ; Ho, C. L. ; Kuo, Y. H. ; Ho, J. D. / Progression of hydroxychloroquine retinopathy after discontinuation of therapy : Case report. In: Chang Gung Medical Journal. 2001 ; Vol. 24, No. 5. pp. 329-334.
@article{dcb92aa6bcfb49b3ad929c03b7029691,
title = "Progression of hydroxychloroquine retinopathy after discontinuation of therapy: Case report",
abstract = "Chloroquine and its derivative, hydroxychloroquine sulfate, have been used in treating malaria, dermatitides of systemic lupus erythematosus and rheumatoid arthritis. Hydroxychloroquine retinopathy is uncommon in Taiwan. Here we report a patient with hydroxychloroquine retinopathy which progressed even after discontinuation of hydroxychloroquine. A 42-year-old woman had systemic lupus erythematosus for twenty years. She had been treated with 200 to 400 mg of hydroxychloroquine per day (4 to 8 mg/kg of body weight/day) with a cumulative dose of 657 g. After bull's-eye maculopathy was found, hydroxychloroquine was discontinued. Her medical history revealed no chloroquine administration and no other systemic disease. Five years after cessation of the therapy, her visual acuity and visual fields continued to deteriorate. Ophthalmoscopic examination revealed the hydroxychloroquine retinopathy had advanced. To the best of our knowledge, the progression of hydroxychloroquine retinopathy after discontinuation of medications is a rare phenomenon. Regular ophthalmologic examinations should be performed for patients on hydroxychloroquine regimens because there is no satisfactory treatment for hydroxychloroquine retinal toxicity. Ophthalmologists, dermatologists and rheumatologists should monitor for ocular toxicity of hydroxychloroquine carefully.",
keywords = "Hydroxychloroquine, Ocular side effect, Systemic lupus erythematosus",
author = "Wei, {L. C.} and Chen, {S. N.} and Ho, {C. L.} and Kuo, {Y. H.} and Ho, {J. D.}",
year = "2001",
language = "English",
volume = "24",
pages = "329--334",
journal = "Chang Gung Medical Journal",
issn = "0255-8270",
publisher = "Chang Gung Medical Journal",
number = "5",

}

TY - JOUR

T1 - Progression of hydroxychloroquine retinopathy after discontinuation of therapy

T2 - Case report

AU - Wei, L. C.

AU - Chen, S. N.

AU - Ho, C. L.

AU - Kuo, Y. H.

AU - Ho, J. D.

PY - 2001

Y1 - 2001

N2 - Chloroquine and its derivative, hydroxychloroquine sulfate, have been used in treating malaria, dermatitides of systemic lupus erythematosus and rheumatoid arthritis. Hydroxychloroquine retinopathy is uncommon in Taiwan. Here we report a patient with hydroxychloroquine retinopathy which progressed even after discontinuation of hydroxychloroquine. A 42-year-old woman had systemic lupus erythematosus for twenty years. She had been treated with 200 to 400 mg of hydroxychloroquine per day (4 to 8 mg/kg of body weight/day) with a cumulative dose of 657 g. After bull's-eye maculopathy was found, hydroxychloroquine was discontinued. Her medical history revealed no chloroquine administration and no other systemic disease. Five years after cessation of the therapy, her visual acuity and visual fields continued to deteriorate. Ophthalmoscopic examination revealed the hydroxychloroquine retinopathy had advanced. To the best of our knowledge, the progression of hydroxychloroquine retinopathy after discontinuation of medications is a rare phenomenon. Regular ophthalmologic examinations should be performed for patients on hydroxychloroquine regimens because there is no satisfactory treatment for hydroxychloroquine retinal toxicity. Ophthalmologists, dermatologists and rheumatologists should monitor for ocular toxicity of hydroxychloroquine carefully.

AB - Chloroquine and its derivative, hydroxychloroquine sulfate, have been used in treating malaria, dermatitides of systemic lupus erythematosus and rheumatoid arthritis. Hydroxychloroquine retinopathy is uncommon in Taiwan. Here we report a patient with hydroxychloroquine retinopathy which progressed even after discontinuation of hydroxychloroquine. A 42-year-old woman had systemic lupus erythematosus for twenty years. She had been treated with 200 to 400 mg of hydroxychloroquine per day (4 to 8 mg/kg of body weight/day) with a cumulative dose of 657 g. After bull's-eye maculopathy was found, hydroxychloroquine was discontinued. Her medical history revealed no chloroquine administration and no other systemic disease. Five years after cessation of the therapy, her visual acuity and visual fields continued to deteriorate. Ophthalmoscopic examination revealed the hydroxychloroquine retinopathy had advanced. To the best of our knowledge, the progression of hydroxychloroquine retinopathy after discontinuation of medications is a rare phenomenon. Regular ophthalmologic examinations should be performed for patients on hydroxychloroquine regimens because there is no satisfactory treatment for hydroxychloroquine retinal toxicity. Ophthalmologists, dermatologists and rheumatologists should monitor for ocular toxicity of hydroxychloroquine carefully.

KW - Hydroxychloroquine

KW - Ocular side effect

KW - Systemic lupus erythematosus

UR - http://www.scopus.com/inward/record.url?scp=0034922445&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034922445&partnerID=8YFLogxK

M3 - Article

VL - 24

SP - 329

EP - 334

JO - Chang Gung Medical Journal

JF - Chang Gung Medical Journal

SN - 0255-8270

IS - 5

ER -